The most common side effect of topical corticosteroid use is skin atrophy. All topical steroids can induce atrophy, but higher potency steroids, occlusion, thinner skin, and older patient age increase the risk. The face, the backs of the hands, and intertriginous areas are particularly susceptible. Resolution often occurs after discontinuing use of these agents, but it may take months. Concurrent use of topical tretinoin (Retin-A) % may reduce the incidence of atrophy from chronic steroid applications. 30 Other side effects from topical steroids include permanent dermal atrophy, telangiectasia, and striae.
If you have questions about any of the clinical pathways or about the process of creating a clinical pathway please contact us .
©2017 by Children's Hospital of Philadelphia, all rights reserved.
The clinical pathways are based upon publicly available medical evidence and/or a consensus of medical practitioners at The Children’s Hospital of Philadelphia (“CHOP”) and are current at the time of publication. These clinical pathways are intended to be a guide for practitioners and may need to be adapted for each specific patient based on the practitioner’s professional judgment, consideration of any unique circumstances, the needs of each patient and their family, and/or the availability of various resources at the health care institution where the patient is located.
Accordingly, these clinical pathways are not intended to constitute medical advice or treatment, or to create a doctor-patient relationship between/among The Children’s Hospital of Philadelphia (“CHOP”), its physicians and the individual patients in question. CHOP does not represent or warrant that the clinical pathways are in every respect accurate or complete, or that one or more of them apply to a particular patient or medical condition. CHOP is not responsible for any errors or omissions in the clinical pathways, or for any outcomes a patient might experience where a clinician consulted one or more such pathways in connection with providing care for that patient.